People prescribed antacids are roughly twice as likely to later be offered drugs for respiratory allergies, such as hay fever or asthma, a new study finds. The research doesn’t prove that taking antacids causes allergies, but it adds to a growing body of evidence suggesting a connection between the two. Antacids are typically considered low risk. But in recent years, some experts have worried about overuse. There are also indications that the drugs may alter immune function and heighten the chance of certain bacterial infections, perhaps because they change balance of bacteria in the gut. This shift may compromise the immune system’s ability to react to invaders, making it easier for certain foreign bacteria to get a foothold in the body.
As the data came from insurance claims, the team did not analyze actual incidence of allergies, instead using patterns of prescription anti-allergy medications as stand-ins.
The analysis showed that following prescriptions for stomach acid inhibitors, the use of prescription anti-allergy drugs was higher compared with other types of drug. According to the findings, it appears that people who took stomach acid medications such as PPIs had a two-to-three times higher chance of later receiving prescriptions for anti-allergy drugs.
Do not use PPIs ‘longer than necessary’
Principal investigator Erika Jensen says that cautions people not to use gastric acid inhibitors “any longer than necessary.” ”They prevent protein digestion, change the microbiome in the gastrointestinal tract, and increase the risk of allergic reactions,” she adds. Director of the Drug Safety Research Unit in the United Kingdom, describes the research as “hypothesis testing.” He was not involved in the study.
He agrees that PPIs and other stomach acid suppressors can weaken the defense mechanism that normally prevents many substances traveling farther than the stomach.
He suggests that using prescriptions as surrogate markers for allergy diagnoses “is a reasonable approximation. ”He concludes that although the study does not answer the question for sure, “it strengthens the hypothesis regarding the association between taking acid suppressants and the development of allergic symptoms.”